Jump to content

Nimodipine


Recommended Posts

Hello

I had a NA SAH 3 weeks ago and am due to come off nimodipine tomorrow. Whilst in hospital, they took me off it on day 3 until 8 and I experienced horrendous headaches during this time. Did anyone else experience this and do you have any advice for coming off this medicine? I am dreading getting the headaches again ( they were as bad as the original pain) once I am off the nimodipine. I am also on the usual pain relief stuff.

Thanks, Kate

Link to comment
Share on other sites

Hi Kate

I had to take nimodipine for 21 days after my SAH. I didn't experience and worse headaches than I was already suffering from. The worst headaches I got was from taking codeine as I ended up with an analgesic headache. Plenty of rest and drinking plenty of water should help. You're very early in your recovery so headaches are to be expected.

Don't try to do too much too soon and listen to your body - it will tell you when to stop and rest.

Take care

Link to comment
Share on other sites

Thanks Skippy

I'm worried because when they took me off nimodipine on day 2-9 in hospital( still unsure why) , I had horrendous headaches. Once I was back on it I have been fine. Let's hope it has done the trick. It is early days for me and I'm still learning to rest, drink lots etc!!

Link to comment
Share on other sites

Hi Kate,

I had my SAH on 9th October and also had Nimodipine for 21 days in hospital. I have been off it for the last 3 weeks and to be honest, I still have my headaches too - even though I am taking Paracetamol and Codeine every 4 hours. I tried to just take Paracetamol on its own to see if the Codeine are causing it but no, more in pain :shock:

I now realise that this permanent is normal for having had a SAH. Like Skippy said, drink lots of water and make sure you relax. It definitely hurts more if you're stressed, upset or try to bend, lift things up etc. Also watching too much TV, bright lights and reading too much.

It's taken me a good few weeks to understand what I need to do - so good luck and I am sure you will soon feel better.

Link to comment
Share on other sites

Were the headaches as bad as when you had the initial bleed? The ones I experienced in hospital were 8-9 out of 10 pain and morphine etc didn't touch the pain. It was only putting me back on nimodipine that has helped. I guess I will know by the end of the week!

Link to comment
Share on other sites

Hi Kate,

I had mine in April (NASAH) and was on Nimodipine for 21 days too. I had to take one every two hours because my BP was so low. I do not remember headaches getting worse when I came off. I was also on Keppra at that point too.

Everyone is right, drink plenty of water, don't bend over and pick up anything heavy, and rest a lot. Too much and your brain will let you know you have done more than it can tolerate.

iola

Link to comment
Share on other sites

The standard of care is 21 days on it. I experienced no head aches once I was off of it. I did have a bit of anxiety as I dropped off each of the drugs I was on. Now I am drug free. I know this is not possible for some, though.

All you can do is follow your doctors advice and notify him/her if you start experiencing anything new after you come off any of your drugs. I had some really weird side affects after some of them and I did call and got the answers I needed at the time.

Good luck,

~Kris

Link to comment
Share on other sites

Try not to stress too much as it's a vicious circle :~

Pain in head = panic = stress = headache.

Try and think of happy times do not get too upset as we are the lucky ones who made it through.

Now smile and keep going forwards xx

Good luck on recovery xx

WinB143 xx xx

Link to comment
Share on other sites

  • 2 weeks later...

Thank you all for your encouragement. I finished my course of nimodipine last week and am so pleased to say that I didn't have any more spasms!

I made it out for a couple of hours on Saturday but it felt a bit like I was sitting in a bubble (if that makes sense)? I am up and down at the moment-most days are ok but then sometimes I get pain again and get scared.

Got follow up MRI in Jan but have not seen gp or anyone yet- it's now been 4 weeks. I am hoping the pain at the moment is just my body telling me to drink more- going to have to get 3 litres measured out and stick to it!

Kx

Link to comment
Share on other sites

Hi Kate,

The first three months were very hard for me. I do understand your fear. I am going on 8 months and still pray every day for healing. It's something we all go through after such a life changing event. The first three months, I cried constantly and felt my head was in a vice most of the time. I was so scared to do anything but I did and there were days I pushed myself too hard and paid for it too.

It is true when people say you will have good and not so good days. You will feel like you are climbing to the top and then trip and fall right back down. It's very frustrating but you will get through.

My doctor said 12-18 months to really feel good. Some people do better but for me it is realistic.

Press on but not to hard. :)

iola

Link to comment
Share on other sites

Thanks Iola,

I think I need to sort my pain killers out as they don't seem to be as effective as they were. Lots of people have been praying for me too and it has really encouraged me so much. I know what you mean about feeling like your head is in a vice - the pain has not been as bad as when I had the spasms but it can still be quite debilitating.

We had a lovely family time yesterday but today I'm in pain again. I hope it is just because of the bleed settling down and is nothing more sinister- this is the problem when you don't know what caused it in he first place! Have you gone back to work? That is another concern but it's way too early for me to think about just yet.

I hope you are having a good weekend.

Kate x

Link to comment
Share on other sites

Hi Kate,

I have gone back to work part time. I definitely went back too soon at 4-5 months and started having terrible pressure/tension headaches and my dizziness was escalating too. I felt like I was regressing and that is when I went to see my neurosurgeon.

It was a good meeting and confirmed these weirdo feelings in my head - the tension, short circuit pains, random pains, dizziness (which I dislike the most) were all normal. I wanted so much to be better by that point but when he told what was realistic (12-18 months to feel well) I actually settled down a bit.

I was having anxiety attacks, which I'd never had before in my life, and was so scared of reoccurrence and never feeling well again, the meeting assured me healing takes a lot of time.

I went shopping today and I've noticed when I am active I feel good. BUT, if I do to much I feel it when I finally sit down. I have pain in my neck that likes to shoot up through my left eye so I did more than I should of.

Take your time to heal.

I

Link to comment
Share on other sites

Hi there

If you've been home 4wks you should have had a letter from the hospital for the GP, if not make an apt and have a chat about your worries and stuff it really helps.

but we've all been there & it does get easier as time passes...

take care

Link to comment
Share on other sites

Thanks, I saw my GP this week - it was good to sit and talk to her. She reassured me about time to heal/work etc and also help to sort my pain relief ready for when I want to slowly reduce the codeine. I am going to see how I am between now and my consultants appointment before deciding how I tackle work. My job cannot really be done on a reduced stress basis but I may be able to look at my hours etc- will def go for phased return if possible. I still need to chat with HR etc as I've no idea where I stand with these things yet.

I hope you soon feel much better Iola and that the dizziness goes soon. I think in the grand scheme of things I have got off quite lightly. Hang in there.

Thanks for the advice re GP- I ended up just calling to make an appointment- she had all my notes but there was no planned follow up on their behalf!! You'd think that it would automatically kick in!!

Hope you have a lovely Christmas and best wishes for a more healthy 2014!!

Kate xx

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...